Kentucky, 2008Tornado and Flash Flood in Kentucky, April 11, 2008
April 11, 2008 · NWS JKL · 30 events in 12 counties and zones
A slow moving cold front approached the area during the afternoon hours of April 11th. Severe thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.5 million
- Crop damage
- $500,000
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front approached the area during the afternoon hours of April 11th. Severe thunderstorms developed along and ahead of the front. The storms first moved into Eastern Kentucky shortly before 2 PM EDT. These storms affected the areas near Monticello and Somerset. A tornado was confirmed to have touched down in Wayne County. These and other storms moved northeast across the area, causing wind damage. Numerous reports of structural damage and downed trees were reported across portions of the area. Large hail was also reported with some of the storms. Very heavy rainfall with some of the storms caused flash flooding in portions of Laurel County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 11, 10:37 AM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 11, 10:37 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1137 AM EDT FRI APR 11 2008
.SHORT TERM.../THE REST OF TODAY/...UPDATED
CURRENT SHORT WAVE TROUGH IS PULLING OUT OF NORTHEAST KENTUCKY...WITH
WIDESPREAD SHOWERS AND A FEW EMBEDDED RUMBLES OF THUNDER EXITING THE
AREA. EXTREME EASTERN KENTUCKY REMAINED RELATIVELY SHOWER-FREE THIS
MORNING AS INITIAL WEAKENING LINE THAT PUSHED THROUGH AROUND DAWN
DISINTEGRATED AS TRAVELED EAST. COLD FRONT THIS MORNING WAS
SITUATED FROM EASTERN IL DOWN THROUGH SOUTHEASTERN TX. STRONG 80-90
KT 500 MB SPEED MAX ON THE UPPER AIR CHART AND SEEN ON WATER VAPOR
IMAGERY IS AIDING IN ANOTHER ENHANCED PRE-FRONTAL CONVECTIVE LINE ALIGNED
FROM NORTH CENTRAL KY DOWN THROUGH WESTERN TN. BETTER MOISTURE AND
INSTABILITY DOWN IN THE SOUTH HAS HELPED SUSTAINED MORE OF A TRUE-
LINE...WHILE AREAS IN THE NORTH HAVE EVOLVED INTO MORE CLUSTERS. THE
MORE INTENSE PART OF THE LINE IS TAKING MORE OF AN EASTWARD
MOVEMENT...WHICH WOULD STAY SOUTH OF THE CUMBERLAND VALLEY...HOWEVER
WILL CONTINUE TO WATCH THIS PORTION OF THE LINE CLOSELY AS IT GETS
CLOSER BY AROUND 18Z.
LATEST MODEL GUIDANCE SUGGEST BEST INSTABILITY WILL BE NEAR THE
INTERSTATE 75 AND 64 CORRIDORS BETWEEN AN 18Z TO 21Z WINDOW. WITH
GOOD SHEAR IN PLACE...A FEW SEVERE THUNDERSTORMS STILL LOOK TO BE A
THREAT...PARTICULARLY WHERE ANY CLEARING CAN TAKE PLACE. ALTHOUGH
INSTABILITY DOES NOT LOOK TO BE AS GOOD IN THE FAR EASTERN PART OF
THE STATE...GIVEN THE MILD START OUT THERE...CAN NOT RULE OUT A SMALL
SEVERE THREAT FOR THESE LOCATIONS AS WELL. WILL ADJUST SOME
PRECIPITATION TIMING WORDING FOR THE ZONES AND TWEAK A FEW
TEMPERATURES BASED ON THE LATEST TRENDS.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH SATURDAY/
DIFFICULT FORECAST AS STRONG COLD FRONT BARRELS ACROSS THE STATE
TODAY COMPLETE WITH SEVERE THUNDERSTORM POTENTIAL AND A THREAT FOR
GUSTY WINDS OUTSIDE OF ANY THUNDERSTORM ACTIVITY. LOTS TO CONSIDER
THOUGH AS MORE THAN ONE ROUND OF SHOWERS AND STORMS IS EXPECTED AND
TIMING OF THE INITIAL WAVE TO MOVE THROUGH THIS MORNING IS CRITICAL
TO OUR SEVERE POTENTIAL LATER IN THE DAY. TEMPS AND WINDS ALSO HINGE
HEAVILY ON HOW THE CONVECTION EARLY IN THE DAY EVOLVES. WHAT IS
CLEAR IS THAT A BIG CHANGE IN THE PATTERN IS ON THE WAY AS TEMPS GO
FROM 10 TO 15 DEGREES ABOVE NORMAL TO 10 TO 15 DEGREES BELOW
NORMAL... OR COLDER... BY THE END OF THE WEEKEND.
ONGOING CONVECTION OVER CENTRAL KENTUCKY SHOULD ENTER THE WESTERN
PERIPHERY OF THE FORECAST AREA AROUND DAWN. 11/00Z HIRES WRF
EVOLUTION MAKES GOOD SENSE AS IT WEAKENS THE LINE ONCE IT ENTERS
EASTERN KENTUCKY... DUE LARGELY TO THE UNFAVORABLE TIME OF DAY AND
LACK OF INSTABILITY. VERY STRONG WINDS EXIST JUST ABOVE THE SURFACE
THIS MORNING THOUGH SO WILL HAVE TO MONITOR HOW THE STORMS HOLD
TOGETHER FOR ANY SEVERE WIND GUST POTENTIAL. THE LOW LEVEL JET
WEAKENS SOME THROUGH THE DAY AND EXPECT THE LINE TO PROGRESS
EASTWARD OUT OF THE FORECAST AREA DURING THE AFTERNOON. BREAKS IN
THE CLOUDS ARE THEN EXPECTED TO DESTABILIZE THE ATMOSPHERE IN
ADVANCE OF THE FRONT WHICH SHOULD CROSS THE AREA DURING THE EVENING
HOURS. THE DEGREE TO WHICH WE DESTABILIZE IS KEY THIS AFTERNOON AS
THE ATMOSPHERE IN ADVANCE OF THE FRONT WILL HAVE PLENTY OF SHEAR
(MAINLY UNIDIRECTIONAL) AND WET-BULB ZERO HEIGHTS WILL BE LOWERING.
THEREFORE THE THREAT FOR SEVERE WINDS AND HAIL CONTINUES LATER TODAY
AND INTO THE EVENING HOURS.
A LAKE WIND ADVISORY WAS ALSO CONSIDERED FOR TH AFTERNOON BUT WILL
HOLD WINDS JUST UNDER THE CRITERIA NEEDED FOR AN ISSUANCE (SUSTAINED
20-29 MPH OR GUSTS 35-44 MPH) AT THIS TIME... DUE LARGELY TO THE
UNCERTAINTY WITH HOW MUCH SUNSHINE (AND MIXING) WE WILL RECEIVE LATER
TODAY. NUDGED EXPECTED HIGHS UPWARDS SOME TODAY... BUT NOT AS HIGH AS
THE GFS MOS GUIDANCE. POTENTIAL IS THERE FOR LOWER 80S THOUGH IF THE
SUN BREAKS OUT FOR AN EXTENDED PERIOD OF TIME TODAY.
POPS DROP OFF TO NIL BY DAWN ON SATURDAY AS THE FRONT CLEARS THE
AREA. WE REMAIN IN SOUTHWESTERLY FLOW ALOFT THOUGH AND AIRMASS
ACTUALLY BECOMES A LITTLE UNSTABLE ONCE AGAIN BY SATURDAY AFTERNOON
AS THE H7 TROUGH AXIS APPROACHES. MOISTURE IS LIMITED BUT
INSTABILITY SUFFICIENT FOR SOME LOW TOPPED CONVECTION... BUT EXPECT
COVERAGE TO REMAIN WIDELY SCATTERED AT BEST AND KEPT POPS LOW. TEMPS
ONCE AGAIN HINGE ON THE DEGREE OF CLOUD COVER AND GENERALLY EXPECT A
FAIR AMOUNT OF SUN SO WENT A FEW DEGREES ABOVE GFS GUIDANCE.
.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/
SATURDAY NIGHT THROUGH MONDAY NIGHT...
BIG PATTERN CHANGE WILL BE COMPLETE BY SUNDAY MORNING AS DEEP UPPER
LEVEL TROUGH SWINGS INTO THE OHIO VALLEY. LOW LEVEL MOISTURE
INCREASES THROUGH THE NIGHT BUT BETTER FORCING FOR SHOWER ACTIVITY
DOES NOT ARRIVE UNTIL THE DAY ON SUNDAY INTO SUNDAY NIGHT SO
CONTINUED CHANCE POPS SATURDAY NIGHT... THEN INCREASING INTO THE
LIKELY RANGE SUNDAY INTO SUNDAY NIGHT. IT IS A FAIR BET THERE WILL
BE SOME SNOW MIXING IN WITH THE RAIN BY EARLY SUNDAY MORNING AND
THEN AGAIN SUNDAY NIGHT AS THICKNESSES CRASH AS THE COLD UPPER LOW
PINWHEELS ACROSS THE AREA. BOUNDARY LAYER TEMPS ARE PROBLEMATIC
HOWEVER AND HAVE INCREASED THE LOWS SATURDAY NIGHT AND SUNDAY NIGHT
DUE TO CLOUD COVER AND MIXING LIKELY KEEPING TEMPS ABOVE FREEZING
FOR MOST AREAS. EXCEPTION OF COURSE WILL BE THE HIGHER TERRAIN ABOVE
2500 FEET ALONG THE VIRGINIA BORDER. IT IS OVER THESE RIDGES WHERE
SNOW IS A BETTER BET... WITH SOME LIGHT ACCUMULATIONS POSSIBLE.
THE AFOREMENTIONED MIXED BOUNDARY LAYER AND EXTENSIVE CLOUD COVER
OVER THE AREA SATURDAY NIGHT AND SUNDAY NIGHT WILL MOST LIKELY KEEP
ANY FROST CONCERNS AT BAY AND... AGAIN... ANY PROLONGED SUBFREEZING
TEMPS ARE EXPECTED TO REMAIN OVER THE HIGHEST TERRAIN. THE BEST
NIGHT FOR ANY POTENTIAL FROST/FREEZE PROBLEMS WILL BE MONDAY NIGHT
AS CLOUDS DECREASE. WILL CONTINUE TO MENTION THE THREAT IN THE
HAZARDOUS WEATHER OUTLOOK.
OTHERWISE... LATEST GUIDANCE INDICATES A QUICKER MOVEMENT INTO THE
SOUTHEAST AND WESTERN ATLANTIC WITH THE TROUGH AND A QUICKER
IMPROVEMENT IN CONDITIONS MONDAY AND MONDAY NIGHT AND HAVE MADE
CORRESPONDING ADJUSTMENTS TO POPS AND SKY COVER FOR THOSE PERIOD.
TUESDAY THROUGH THURSDAY...
NO CHANGES WERE MADE HERE. HIGH PRESSURE SHOULD DRIFT EAST OVER THE
AREA THROUGH WEDNESDAY...BEFORE SETTING UP OVER THE SOUTHEAST CONUS
THURSDAY. A WEAK COLD FRONT WILL TRY TO APPROACH THURSDAY...BUT ATTM
IT APPEARS ANY PRECIP SHOULD REMAIN NORTH. INCREASED CLOUDS A LITTLE
FOR THURSDAY...BUT KEPT THE FORECAST DRY. EXPECT MODERATING TEMPS AS
WAA BEGINS FROM TUESDAY ON THROUGH THE REST OF THE FORECAST PERIOD.
&&
.AVIATION.../12Z TO 12Z/
PREFRONTAL CONVECTION HAS WEAKENED AS IT HAS MOVED INTO THE CWA.
WITH LITTLE IN THE WAY OF LIGHTING NOTED IN THE PAST HOUR...WENT WITH
VCSH AND A CB GROUP AS THE CONVECTION MOVES ACROSS THE AREA THROUGH
18Z TO 20Z. OUTSIDE OF ANY CONVECTION...WIND GUSTS UP TO 35KT COULD
OCCUR AS DEEP MIXING MIXES DOWN SOME OF THE HIGHER MOMENTUM FROM
ALOFT. A SECOND ROUND OF CONVECTION SHOULD DEVELOP ALONG THE COLD
FRONT IN THE 0Z TO 6Z TIME FRAME AND AGAIN HAVE CIG LOWERING TO MVFR
AND HAVE GONE WITH -SHRA AND A CB GROUP. WENT WITH A TEMPO GROUP FOR
THUNDER ON STATION AND ADDED SQ WHEN SEVERE THUNDERSTORMS COULD OCCUR.
BEHIND THE FRONT...VFR RETURNS TO END THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...ABE/GEOGERIAN
LONG TERM....ABE
AVIATION...JP
Hazardous weather outlook, Apr 11, 12:34 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT FRI APR 11 2008
KYZ044-050>052-060-088-104-106-107-109-110-113-118>120-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-HARLAN-ELLIOTT-MORGAN-JOHNSON-
MAGOFFIN-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
134 PM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE
HAIL. RAINFALL FROM THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME
AREAS MAY CAUSE ISOLATED FLOODING PROBLEMS TODAY AND THIS EVENING AS
WELL.
OTHERWISE...GUSTY WINDS UP TO 30 TO 35 MPH ARE EXPECTED TODAY
OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW IS EXPECTED TO MIX WITH RAIN SHOWERS AT TIMES SATURDAY NIGHT
THROUGH MONDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE OVER THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT.
A FROST OR FREEZE IS POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING
HOURS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...LARGE HAIL...OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON.
KYZ058-059-068-069-079-080-083>087-108-111-112-114>117-121200-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...CAMPTON...
BEATTYVILLE...JACKSON...BOONEVILLE...HAZARD...MANCHESTER...HYDEN
134 PM EDT FRI APR 11 2008
...TORNADO WATCH 197 IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING AS A COLD FRONT
APPROACHES AND MOVES ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES. RAINFALL FROM THUNDERSTORMS MOVING
REPEATEDLY OVER THE SAME AREAS MAY CAUSE ISOLATED FLOODING PROBLEMS
TODAY AND THIS EVENING AS WELL.
OTHERWISE...GUSTY WINDS UP TO 30 TO 35 MPH ARE EXPECTED TODAY
OUTSIDE OF ANY THUNDERSTORM ACTIVITY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW IS EXPECTED TO MIX WITH RAIN SHOWERS AT TIMES SATURDAY NIGHT
THROUGH MONDAY MORNING. SOME LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE OVER THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT.
A FROST OR FREEZE IS POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING
HOURS FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...LARGE
HAIL...TORNADOES...OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
JACKSON.
ABE/WJM
In the hours before
Special weather statement, Apr 11, 10:47 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1147 AM EDT FRI APR 11 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1147 AM EDT FRI APR 11 2008
...STRONG COLD FRONT TO BRING GUSTY WINDS AND THE THREAT OF SEVERE
STORMS THIS AFTERNOON AND THIS EVENING...
A COLD FRONT WILL MOVE ACROSS KENTUCKY THIS AFTERNOON AND EVENING.
THUNDERSTORMS ONGOING OVER CENTRAL KENTUCKY EARLY THIS AFTERNOON...WELL
IN ADVANCE OF THE FRONT...WILL MOVE EASTWARD INTO THE AREA LATER THIS
AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
WINDS AND LARGE HAIL...CONTINUES TO EXIST DURING THIS PERIOD. THE
RISK FOR SEVERE WEATHER IS ONLY SLIGHT AT THIS TIME...HOWEVER RESIDENTS
OF EASTERN KENTUCKY ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECAST INFORMATION THROUGH THE DAY TODAY FOR ANY CHANGES OR UPDATES
ON THIS DEVELOPING SITUATION.
ADDITIONALLY...GUSTY WINDS OF 30 TO 35 MPH ARE EXPECTED THIS
AFTERNOON OUTSIDE OF ANY THUNDERSTORM ACTIVITY. SUCH WINDS WILL
LIKELY CAUSE A ROUGH CHOP ON AREA LAKES AND BOATERS ARE URGED TO USE
CAUTION. A LAKE WIND ADVISORY MAY BE NEEDED LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES ON THIS DEVELOPING WEATHER SITUATION.
FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.
ABE/GEOGERIAN
Event by event
19 thunderstorm wind, 8 hail, 1 tornado, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Tornado, Wayne
- When
- April 11, 12:50 PM EST to 1:01 PM EST
- Where
- Wayne County, 1.91 mi WNW of Wait to 1.9 mi ENE of Slat
- Rating
- EF2
- Path length
- 7.31 mi
- Path width
- 400 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $1.0 million
- Crop damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.777, -85.013
An EF2 tornado with maximum winds near 130 mph entered Wayne County from Clinton County along Pleasant Ridge Road. The tornado maintained a continuous 7 mile track east northeast before lifting 1.5 miles southwest of Monticello near Furnace Mountain.
Hail, Wayne
- When
- April 11, 1:01 PM EST to 1:05 PM EST
- Where
- Wayne County, 2 mi NNW of Monticello
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.857, -84.844
Hail, Pulaski
- When
- April 11, 1:25 PM EST to 1:29 PM EST
- Where
- Pulaski County, Burnside
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.980, -84.580
Thunderstorm Wind, Clay
- When
- April 11, 2:05 PM EST to 2:09 PM EST
- Where
- Clay County, Fogertown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 37.220, -83.880
A barn and many trees were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Clay
- When
- April 11, 2:15 PM EST to 2:19 PM EST
- Where
- Clay County, 4 mi N of Manchester
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 37.208, -83.750
Highway 11 became impassable when a barn and a house were blown into the roadway.
Heavy Rain, Laurel
- When
- April 11, 2:28 PM EST to 2:32 PM EST
- Where
- Laurel County, Keavy
- Reported by
- Public
- Coordinates
- 37.000, -84.170
Approximately 2.13 inches of rain fell in an hour.
Thunderstorm Wind, Leslie
- When
- April 11, 2:40 PM EST to 2:44 PM EST
- Where
- Leslie County, Thousandsticks
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $7,000
- Reported by
- COOP Observer
- Coordinates
- 37.180, -83.420
Numerous 1 to 2 inch diameter limbs were torm from trees. Vertical rotation and wall cloud also observed, but no funnel cloud was spotted.
Hail, Leslie
- When
- April 11, 2:40 PM EST to 2:44 PM EST
- Where
- Leslie County, Thousandsticks
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.180, -83.420
Penny sized hail fell for about five minutes.
Flash Flood, Laurel
- When
- April 11, 2:45 PM EST to 4:00 PM EST
- Where
- Laurel County, Pittsburg to 1.32 mi SSE of Pittsburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 37.170, -84.120
Pittsburgh School Road was closed due to flood waters. Four to 5 inches of water were running across Slate Lick Road. Several homes were evacuated due to flood waters.
Thunderstorm Wind, Leslie
- When
- April 11, 2:50 PM EST to 2:54 PM EST
- Where
- Leslie County, 1 mi E of Sizerock
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 37.220, -83.462
Powerlines were blown down in the Hell For Certain area.
Thunderstorm Wind, Perry
- When
- April 11, 3:00 PM EST to 3:04 PM EST
- Where
- Perry County, 2 mi NW of Hazard
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- County Official
- Coordinates
- 37.270, -83.226
Powerlines were blown down on Typo Road.
Thunderstorm Wind, Knott
- When
- April 11, 3:02 PM EST to 3:06 PM EST
- Where
- Knott County, 2 mi SE of Elmrock
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 37.429, -83.004
Trees and powerlines were blown down by thunderstorm wind gusts estimated at over 60 mpy on Highway 1098 near Elmrock.
Thunderstorm Wind, Leslie
- When
- April 11, 3:07 PM EST to 3:11 PM EST
- Where
- Leslie County, Mosley Bend
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.280, -83.370
Thunderstorm Wind, Knott
- When
- April 11, 3:14 PM EST to 3:18 PM EST
- Where
- Knott County, Betty
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 37.450, -82.850
One tree was blown down on Highway 550 by thunderstorm wind gusts estimated near 60 mph.
Thunderstorm Wind, Floyd
- When
- April 11, 3:23 PM EST to 3:27 PM EST
- Where
- Floyd County, 1 mi SSW of Blue Moon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Public
- Coordinates
- 37.487, -82.707
A few trailers were damaged and many trees were snapped or uprooted.
Hail, Floyd
- When
- April 11, 3:23 PM EST to 3:27 PM EST
- Where
- Floyd County, 1 mi SSW of Blue Moon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.487, -82.707
Half dollar size hail was reported at Morgan Fork.
Thunderstorm Wind, Floyd
- When
- April 11, 3:30 PM EST to 3:34 PM EST
- Where
- Floyd County, Garrett
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.480, -82.830
Several trees were blown down, with a few of the trees falling onto cars.
Hail, Pike
- When
- April 11, 3:36 PM EST to 3:40 PM EST
- Where
- Pike County, Coal Run
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -82.570
Thunderstorm Wind, Pike
- When
- April 11, 3:45 PM EST to 3:49 PM EST
- Where
- Pike County, 1 mi WSW of Broad Bottom
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.525, -82.617
Several trees were blown down and the underpinning was blown out from under a trailer by thunderstorm wind gusts.
Thunderstorm Wind, Pike
- When
- April 11, 3:45 PM EST to 3:49 PM EST
- Where
- Pike County, Pikeville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -82.520
Trees were blown down on the bypass.
Thunderstorm Wind, Pike
- When
- April 11, 3:47 PM EST to 3:51 PM EST
- Where
- Pike County, 2 mi N of Kimper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.529, -82.350
A trailer was blown off its foundation.
Thunderstorm Wind, Pike
- When
- April 11, 3:47 PM EST to 3:51 PM EST
- Where
- Pike County, Kimper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.500, -82.350
The covered walkway of a church was blown over.
Thunderstorm Wind, Pike
- When
- April 11, 4:03 PM EST to 4:07 PM EST
- Where
- Pike County, Majestic
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -82.100
A few trees were blown down in the far eastern part of the county.
Thunderstorm Wind, Estill
- When
- April 11, 4:45 PM EST to 4:49 PM EST
- Where
- Estill County, Irvine
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Trees were blown down on Stacy Lane, Worrells Road, Richmond Road, Blackburn Road, and Regis Road. A power line was also blown down on Blackburn Road and a tree was blown onto a trailer. Thunderstorm wind damage occurred countywide.
Hail, Powell
- When
- April 11, 4:53 PM EST to 4:57 PM EST
- Where
- Powell County, Stanton
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -83.870
Thunderstorm Wind, Powell
- When
- April 11, 4:53 PM EST to 4:57 PM EST
- Where
- Powell County, Stanton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -83.870
A tree was blown down on Highway 1057.
Thunderstorm Wind, Estill
- When
- April 11, 4:55 PM EST to 4:59 PM EST
- Where
- Estill County, 1 mi E of Ravenna
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.680, -83.932
A couple of trees were blown down on Highway 1571.
Hail, Rowan
- When
- April 11, 5:18 PM EST to 5:22 PM EST
- Where
- Rowan County, Morehead
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -83.430
Hail, Rowan
- When
- April 11, 5:19 PM EST to 5:23 PM EST
- Where
- Rowan County, Morehead
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.180, -83.430
Thunderstorm Wind, Knott
- When
- April 11, 11:17 PM EST to 11:21 PM EST
- Where
- Knott County, Betty
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.450, -82.850
A few trees were snapped just inside the Knott County line near Betty.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornado and Hail in Ohio, April 11, 2008$450,000 · EF1 · 9 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
- Tornadoes and Hail in Louisiana, April 11, 2008$180,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90537, 96463, 96464, 96474, 96476, 96478, 96487, 96489, 96491, 96493, 96495, 96499, 96500, 96502, 96505, 96507, 96509, 96514, 96521, 96522, 96523, 96525, 96526, 96529, 96533, 96535, 96537, 96540, 96544, 96549.